Alert archive / Arizona / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 105, NWS Tucson, AZ

September 8, 2012Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Sep 8, 2012, 1:19 PM MST for Pima County, Arizona. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 8, 2012, 1:19 PM MST (20:19 UTC)
Expired
Sep 8, 2012, 1:45 PM MST
In force
26 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Pima County, AZ

The radar

The Phoenix radar (KIWA), 149 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 8.3 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2012-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1618 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2012-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1618 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
990 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

365 
WUUS55 KTWC 082019
SVRTWC
AZC019-082045-
/O.NEW.KTWC.SV.W.0105.120908T2019Z-120908T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
119 PM MST SAT SEP 8 2012

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 145 PM MST

* AT 114 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR PISINIMO...OR 22 MILES WEST
  OF SELLS...AND MOVING WEST AT 45 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  PISINEMO...SANTA CRUZ...GU VO AND PIA OIK

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3219 11213 3189 11202 3187 11259 3216 11263
TIME...MOT...LOC 2019Z 078DEG 38KT 3203 11228

$$
2 follow-up statements
868 
WWUS55 KTWC 082032
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
132 PM MST SAT SEP 8 2012

AZC019-082045-
/O.CON.KTWC.SV.W.0105.000000T0000Z-120908T2045Z/
PIMA AZ-
132 PM MST SAT SEP 8 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM MST
FOR CENTRAL PIMA COUNTY...

AT 125 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED NEAR PISINIMO...OR 22 MILES WEST OF SELLS...MOVING WEST AT 15
MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3219 11213 3189 11202 3187 11259 3216 11263
TIME...MOT...LOC 2032Z 077DEG 12KT 3202 11225

$$
831 
WWUS55 KTWC 082048
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
148 PM MST SAT SEP 8 2012

AZC019-082056-
/O.EXP.KTWC.SV.W.0105.000000T0000Z-120908T2045Z/
PIMA AZ-
148 PM MST SAT SEP 8 2012

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PIMA COUNTY HAS
EXPIRED...

RADAR WAS STILL SHOWING A STRONG THUNDERSTORM BUT THE THREAT OF 
LARGE HAIL AND DAMAGING WINDS HAD ENDED. HOWEVER...THE STORM WAS 
STILL PRODUCING VERY HEAVY RAINFALL THAT WILL LEAD TO FLASH 
FLOODING. A FLASH FLOOD WARNING IS IN EFFECT FOR THE SAME AREA UNTIL 
445 PM MST THIS AFTERNOON. 

LAT...LON 3219 11213 3189 11202 3187 11259 3216 11263
TIME...MOT...LOC 2032Z 077DEG 12KT 3202 11225

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 9:35 AM MST, 3 hours 44 minutes earlier.

Area forecast discussion, Sep 8, 9:35 AM MST, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
935 AM MST SAT SEP 8 2012

.SYNOPSIS...PLENTY OF MOISTURE AROUND FOR SCATTERED MAINLY AFTERNOON
AND EVENING THUNDERSTORMS OVER THE WEEKEND. A DISTURBANCE IN THE
FLOW WILL BRING MORE WIDESPREAD THUNDERSTORMS TO THE AREA MONDAY
INTO TUESDAY. A DRIER WESTERLY FLOW WILL LEAD TO MUCH LESS
THUNDERSTORM ACTIVITY THE SECOND HALF OF NEXT WEEK.

&&

.DISCUSSION...A WEAK UPPER LOW CENTERED OVER BAJA WAS HELPING
PRODUCE EXTENSIVE CLOUDINESS AND A FEW LINGERING SHOWERS ACROSS THE
AREA THIS MORNING. THIS FEATURE WAS PROGGED TO REMAIN NEARLY
STATIONARY...SO CLOUDY CONDITIONS WILL CONTINUE WITH SHOWERS AROUND
FROM TIME TO TIME TODAY. THIS CLOUDINESS WILL LIMIT THE AMOUNT OF
SURFACE HEATING...SO SOME OF THE STRONGER THUNDERSTORMS THAT MANAGE
TO DEVELOP WILL BE SOMEWHAT DELAY THIS AFTERNOON. THE MAIN THREAT
WILL BE HEAVY RAINFALL THAT MAY LEAD TO FLASH FLOOD...WITH THE AREAS
OF CONCERN ACROSS CENTRAL AND WESTERN PIMA AND SANTA CRUZ COUNTIES.
PLEASE REFER TO THE ADDITIONAL SECTIONS IN THIS PRODUCT.

&&

.AVIATION...SCT-BKN CLOUDS MAINLY 6-10K FT AGL ACROSS SOUTHEAST
ARIZONA INTO SUNDAY MORNING. EXPECT SCT -SHRA/-TSRA WITH LOCALIZED
MVFR CONDITIONS MAINLY THIS AFTERNOON AND THIS EVENING WITH MOST
WIDESPREAD COVERAGE SOUTH AND WEST OF KTUS. BREEZY ELY WINDS WILL
CONTINUE AT 12-22 KTS WITH HIGHER GUSTS THROUGH ABOUT 09/03Z FOR
MOST OF SOUTHEAST ARIZONA...BUT MAY LINGER INTO THE MORNING HOURS AT
KTUS. OTHERWISE...WINDS MAINLY 10 KTS OR LESS. AVIATION DISCUSSION
NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...BREEZY EASTERLY WINDS ARE EXPECTED ACROSS SOUTHEAST
ARIZONA TODAY INTO THIS EVENING. OTHERWISE...ABUNDANT MOISTURE WILL
CONTINUE RESULTING IN SCATTERED SHOWERS AND THUNDERSTORMS MAINLY
DURING THE AFTERNOON AND EVENING INTO EARLY NEXT WEEK. SOMEWHAT
DRIER AIR WILL MOVE IN FROM THE WEST BY THE MIDDLE OF THE WEEK
GRADUALLY REDUCING THUNDERSTORM COVERAGE.

&&

.PREV DISCUSSION...STILL PLENTY OF MOISTURE IN PLACE BUT THIS LACK
OF MORNING HEATING COMBINED WITH ROBBED POTENTIAL IN EASTERN AREAS
STARTS TO SHIFT OUR FOCUS TO SOUTHWESTERN AND WESTERN AREAS LATER
TODAY WHERE A SIGNIFICANT WEAKNESS IN THE FLOW WILL HELP ORGANIZE
THUNDERSTORMS TONIGHT INTO SUNDAY.

BY MONDAY AND TUESDAY AN INCREASING WESTERLY FLOW WILL DRAW THIS
FEATURE THROUGH THE STATE LEADING TO A MARKED INCREASE IN
THUNDERSTORM COVERAGE AREA WIDE. ULTIMATELY A WESTERLY FLOW
INEVITABLY WILL START TO IMPORT DRIER AIR SOONER OR LATER...AND BY
THURSDAY CONVECTION SHOULD BEGIN TO RUN SHORT ON AVAILABLE MOISTURE.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/TUCSON
Hazardous weather outlook, Sep 8, 8:38 AM MST, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
838 AM MST SAT SEP 8 2012

AZZ501>515-090600-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
838 AM MST SAT SEP 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS SOUTHEAST
ARIZONA. WITH ABUNDANT MOISTURE IN THE ATMOSPHERE...ANY OF THESE
STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL WITH LOCALIZED
FLASH FLOODING POSSIBLE. IN ADDITION...WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MAINLY AFTERNOON AND EVENING SCATTERED SHOWERS AND THUNDERSTORMS
ARE EXPECTED INTO EARLY NEXT WEEK. DRIER AIR WILL BEGIN TO MAKE
ITS WAY IN BY THE MIDDLE OF THE WEEK WITH STORMS BECOMING MORE
ISOLATED. THERE WILL BE A CONTINUED HEAVY RAINFALL THREAT WITH
THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 5:24 PM MSTAreal Flood AdvisoryTWCGraham81 min
Sep 8, 1:41 PM MSTFlash Flood WarningTWCPima3 hr
Sep 8, 2:27 PM MSTSpecial Weather StatementTWCPima33 min
Sep 8, 2:33 PM MSTSevere Thunderstorm WarningTWCPima27 min
Sep 8, 3:14 PM MSTAreal Flood AdvisoryTWCPima3 hr
Sep 8, 3:56 PM MSTFlash Flood WarningTWCPima2 hr
Sep 8, 4:42 PM MSTAreal Flood WarningTWCPima12 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.